Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 18, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 10, 2003, 3:48 AM EDT for Armstrong County, Indiana County, Pennsylvania. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2003, 3:48 AM EDT (07:48 UTC)
- Expired
- May 10, 2003, 4:45 AM EDT
- In force
- 57 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
Counties Armstrong County, PA, Indiana County, PA
The radar
The Pittsburgh radar (KPBZ), 74 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 7.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -278 J/kg
- Mixed-layer LCL
- 828 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
186
WUUS51 KPBZ 100748
SVRPBZ
PAC005-063-100845-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
348 AM EDT SAT MAY 10 2003
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ARMSTRONG COUNTY IN PENNSYLVANIA
INDIANA COUNTY IN PENNSYLVANIA
* UNTIL 445 AM EDT
* AT 348 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 11 MILES NORTHWEST OF INDIANA...MOVING
SOUTHEAST AT 35 MPH.
* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
BLACK LICK...
CHEVY CHASE HEIGHTS...
CLYMER...
FORD CITY...
HOMER CITY...
INDIANA...
KITTANNING.
THIS STORM HAS A HISTORY OF LARGE HAIL...BUT CAN ALSO CAUSE DAMAGING
WIND.
<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
LAT...LON 4092 7967 4069 7965 4050 7943 4041 7903
4079 7881What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 9:25 PM EDT, 6 hours 23 minutes earlier.
Area forecast discussion, May 9, 9:25 PM EDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 925 PM EDT FRI MAY 9 2003 UPDATE TO CHANGE TIMING OF SHRA/TSRA OVERNIGHT AND SAT. ALSO ADDING FOG IN S AND W ZONES. MESO ETA BRINGING IN MORE TSRA LATE TONIGHT INTO SAT AM. WILL KEEP EYE ON TSRA DEVELOPING ACROSS CNTRL OH AND NRN IN AS THESE STORMS COULD MOVE OVER ALREADY DRENCHED AREAS IN THE S AND W PARTS OF OUR FA. .PBZ... MD...NONE. OH...FLOOD WARNING FOR THE MUSKINGUM RIVER IN COSHOCTON CO UNTIL 400 AM SATURDAY. PA...NONE. WV...NONE.
Hazardous weather outlook, May 9, 5:10 AM EDT, 22 hours 38 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-091100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 510 AM EDT FRI MAY 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY TODAY AND TONIGHT. SEVERE THUNDERSTORMS CAN HAVE DAMAGING WIND AND LARGE HAIL. THE STORMS THIS WEEKEND CAN ALSO HAVE HEAVY RAIN. RAIN AMOUNTS OF MORE THAN 1.5 INCHES IN A COUPLE HOURS CAN CAUSE FLOODING. THERE CAN ALSO BE FREQUENT CLOUD TO GROUND LIGHTNING. THE FACTORS THAT CAN CAUSE SEVERE STORMS AND HEAVY RAINFALL THIS WEEKEND ARE THE HUMID AIR AND WARM FRONT CURRENTLY OVER THE UPPER OHIO VALLEY. AS THUNDERSTORMS DEVELOP, THEY CAN FORM ADDITIONAL BOUNDARIES THAT CAN FURTHER INTENSITY THUNDERSTORMS PAST SEVERE LIMITS. THIS ALSO GIVES THE POTENTIAL FOR STORMS TO REPEAT OVER SOME LOCATIONS, RESULTING IN HEAVY RAIN AMOUNTS. AS A RESULT, SKYWARN NET ACTIVATION IS LIKELY TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY SUNDAY. SEVERE THUNDERSTORMS CAN HAVE DAMAGING WIND AND LARGE HAIL. THE STORMS THIS WEEKEND CAN ALSO HAVE HEAVY RAIN. RAIN AMOUNTS OF MORE THAN 1.5 INCHES IN A COUPLE HOURS CAN CAUSE FLOODING. THERE CAN ALSO BE FREQUENT CLOUD TO GROUND LIGHTNING. A STRONG COLD FRONT, FROM THE MIDWEST, MOVING THROUGH THE UPPER OHIO VALLEY SUNDAY MAY CAUSE A SQUALL LINE OF SEVERE THUNDERSTORMS. .SPOTTER CALL TO ACTION STATEMENT... AS A RESULT, SKYWARN NET ACTIVATION IS LIKELY ON SUNDAY, AS WELL AS TODAY AND TONIGHT.
In the hours before
Special weather statement, May 10, 12:53 AM EDT, 2 hours 55 minutes before
PAZ007-008-100700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1253 AM EDT SAT MAY 10 2003 NATIONAL WEATHER SERVICE DOPPLER RADARS SHOWED THUNDERSTORMS WITH HAIL AND HEAVY RAIN WILL BE MOVING EASTWARD AT 25 MPH ACROSS MERCER AND VENANGO COUNTIES UNTIL AROUND 3 AM. HAIL CAN BE HALF INCH IN SIZE. RAIN AMOUNTS CAN BE OVER 1 INCH. THERE CAN ALSO BE WIND GUSTS OVER 35 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING.
Local storm report, May 10, 3:04 AM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
0304 AM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 AM GROVE CITY PA 0.75 IN HAIL
05/10/03 MERCER
0240 AM WEST MIDDLESEX PA 0.75 IN HAIL
05/10/03 MERCER
0245 AM NEW WILMINGTON PA 1.00 IN HAIL
05/10/03 LAWRENCE
LAGThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 2:21 AM EDT | Severe Thunderstorm Warning | PBZ | Lawrence, Mercer | 54 min |
| May 10, 2:56 AM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler, Lawrence | 64 min |
| May 10, 6:33 AM EDT | Severe Thunderstorm Warning | PBZ | Greene, Washington | 57 min |
| May 10, 7:12 AM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Lawrence | 63 min |
| May 10, 7:17 AM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 58 min |
| May 10, 7:28 AM EDT | Flash Flood Warning | PBZ | Greene | 4 hr |
| May 10, 7:37 AM EDT | Flash Flood Warning | PBZ | Fayette | 4 hr |
| May 10, 7:43 AM EDT | Flash Flood Warning | PBZ | Beaver | 4 hr |
| May 10, 7:47 AM EDT | Flash Flood Warning | PBZ | Washington | 4 hr |
| May 10, 8:06 AM EDT | Flash Flood Warning | PBZ | Allegheny, Westmoreland | 3 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.